Dosing Cups, Oral Syringes, or Spoons: A Pediatric Medication Safety Recipe for Disaster?

pediatricdosingA recent article I came across in Pediatrics said that researchers found (during laboratory experiments) that four out of five parents made at least one dosing error when using either a dosing cup or an oral syringe to dispense liquid medication meant for children. As a new parent who has grappled with multiple dosing tools, I can’t say I am surprised.

Growing up, I remember syrupy medicines being doled out by my mother on spoons of varying size—a teaspoon or tablespoon—not a very accurate method when you also factor in that most spoons differ in shape and, probably, actual volume.

After my son had his first round of vaccines, the nurse told me that, in case he had a fever that night, the standard dose of Tylenol for his size and age was 80 mg. He didn’t get a fever in the end, and I didn’t think about what she’d told me until he had his first fever from a cold several months later.

When I went to open my box of Tylenol, I saw that the syringe that came with it did not use the dosage the nurse had told me (in milligrams), but rather, milliliters. I looked on the box for instructions but it only listed the dose for age two or older (my son was much younger). It was late at night and the pediatrician’s office was closed. In small writing on the box I noticed it said “160 mg for each 5 mL.” I assumed that mean I could give him half of the 5 mL dose, but I still worried whether or not I was right. I called the nurse the next day and she confirmed my calculations: 160 mg = 5 mL = 1 teaspoon, so his correct dose was 2.5 mL.

There may be particular confusion with acetaminophen products because of a change made several years ago in the wake of dosing errors that occurred with the concentrated acetaminophen formulation for infants (80 mg/0.8 mL or 80 mg/mL) and the dropper that came with them. According to the Food and Drug Administration, some manufacturers decided to voluntarily change their liquid acetaminophen products marketed for “infants” to the same concentration found in liquid acetaminophen products labeled for “children” (160 mg/5 mL). However, since this change was voluntary, some products with the stronger concentration of acetaminophen marketed for infants are still available in stores and in medicine cabinets—thus causing confusion.

In the Pediatrics study, dosing cups were found to be less reliable than oral syringes, and parents had four times the odds of making an error with the cup. Errors in dosing can have serious consequences, from medications not working because too little was given to overdose and death. So what’s a mom to do?

Some suggestions. Nurses can help by explaining the ins and outs of administering liquid medication to infants—especially when infants are younger than the age for which the dosing instructions are given on the box. After my initial confusion, for example, my son’s nurse gave me the correct doses for several medications according to his weight, just for future reference. Oral syringes should be used rather than cups or teaspoons. (The article also suggested that as a double check, parents can pour liquid medication into a dosing cup and then from the cup draw it into an oral syringe.)

This may all seem obvious to seasoned mothers and nurses alike, but I’m glad my son’s nurse took the time to explain infant dosing to me. Hopefully this will prevent any errors and future late-night panic attacks when meds for my little one are inevitably needed again.

2016-11-21T13:00:52+00:00 November 1st, 2016|patient safety, pediatrics|0 Comments

About the Author:

Managing editor, American Journal of Nursing

Comments are moderated before approval, but always welcome.